Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 102, NWS Grand Forks, ND

July 29, 2012Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 29, 2012, 9:46 PM CDT for Roseau County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2012, 9:46 PM CDT (02:46 UTC)
Expired
Jul 29, 2012, 10:15 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 170 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:50 PM CDTHAIL 13 E Greenbush, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 7:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1490 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS53 KFGF 300246
SVRFGF
MNC135-300315-
/O.NEW.KFGF.SV.W.0102.120730T0246Z-120730T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
946 PM CDT SUN JUL 29 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 1015 PM CDT

* AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
  WEST OF GREENBUSH...OR 25 MILES SOUTHWEST OF ROSEAU...MOVING TO THE
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BADGER AROUND 955 PM CDT.
  WANNASKA AND TORFIN AROUND 1010 PM CDT.
  CASPERSON AROUND 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4864 9553 4855 9539 4855 9638 4897 9623
TIME...MOT...LOC 0246Z 276DEG 43KT 4869 9621
WIND...HAIL 60MPH 1.00IN

$$

DTR
1 follow-up statement
208 
WWUS53 KFGF 300310
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1010 PM CDT SUN JUL 29 2012

MNC135-300315-
/O.CON.KFGF.SV.W.0102.000000T0000Z-120730T0315Z/
ROSEAU MN-
1010 PM CDT SUN JUL 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN ROSEAU
COUNTY IN NORTHWEST MINNESOTA UNTIL 1015 PM CDT...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
WEST OF WANNASKA...OR 13 MILES SOUTH OF ROSEAU...MOVING TO THE EAST
AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES LAKE STATE PARK...CASPERSON AND WANNASKA AROUND 1015 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE TORFIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4864 9553 4855 9539 4855 9638 4897 9623
TIME...MOT...LOC 0310Z 276DEG 43KT 4866 9578
WIND...HAIL 60MPH 1.00IN

$$

EWENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:45 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 29, 8:45 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
845 PM CDT SUN JUL 29 2012

.DISCUSSION...
TSTM CHANCES ALONG BOUNDARY IS IN QUESTION. MAIN COMPLEX IN
MANITOBA MOVING TOWARD LAKE OF THE WOODS REGION. FAR NORTHEAST
FCST AREA IS IN SVR WATCH. CELLS ALONG THE REST OF THE FRONTAL
BOUNDARY SOUTHWEST INTO ERN ND HAVE HAD A MUCH HARDER TIME GETTING
GOING...BUT A FEW ARE TRYING...WITH ONE NR JMS-VCY A BIT STRONGER.
UNSURE HOW MUCH WILL CONTINUE PAST DARK...BUT 850 MB INFLOW INTO
MANITOBA COMPLEX MAY MAINTAIN THAT.

TWEEKED POPS DOWNWARD IN MOST AREAS AS COVERAGE OUTSIDE OF
NORTHEAST FCST AREA WILL BE ISOLATED.

&&
.AVIATION...
CHANCE OF ANY STORM HITTING A TAF SITE TONIGHT IS QUITE LOW BUT
MAINTAINED SOME VCTS UNTIL PICTURE IS CLEARER. VFR OUTSIDE OF ANY
STORM AS CLOUD BASES ARE QUITE HIGH.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT SUN JUL 29 2012/

..ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING...

SYNOPSIS... AT 3PM A SURFACE BOUNDARY EXTENDED FROM A LOW PRESSURE
CENTER WEST OF WINNIPEG MB... SOUTHWESTWARD ALG A SARLES-RUGBY-
WASHBURN-HETTINGER LINE. ALONG AND AHEAD OF THAT LINE... THROUGH ERN
ND AND NWRN MN... SURFACE BASED CAPE VALUES OF FROM 2000-4000 J/KG
AND LIS FROM -5 TO -10 WERE COMMON. AS DIURNAL HEATING AND BLAYER
MOISTURE CONVERGENCE MAXIMIZES AHEAD OF THIS BOUNDARY WE CAN EXPECT
AREAS OF THUNDERSTORMS TO DEVELOP ACROSS NERN AND ECNTRL ND YET THIS
AFTERNOON... AND PROGRESS EASTWARD ACROSS THE RRV INTO NWRN MN
THROUGH THE EVENING. AT THIS POINT... THE FOCUS FOR CONVECTION IS
STILL QUITE DIFFUSE SO MORE WIDESPREAD CONVECTIVE CLUSTERS ARE
EXPECTED EARLY ON. HOWEVER... AS CONVECTION GETS MORE ORGANIZED LATE
THIS AFTERNOON THERE IS A POSSIBILITY FOR THE DEVELOPMENT OF
ISOLATED SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR SOME LARGER
HAIL AND DOWNBURST WINDS. SOUTHERLY FLOW SHOULD INCREASE A BIT AHEAD
OF THE BOUNDARY... BUT A STRONG LOW LEVEL JET IS NOT EVIDENT OR
EXPECTED ATTM.

A CONVECTIVE OUTLOOK REMAINS IN EFFECT FOR A SLIGHT RISK OF SEVERE
WEATHER MAINLY ALONG AND NORTH OF THE HWY 200 CORRIDOR FROM LATE
AFTERNOON INTO EARLY EVENING.

SHORT TERM (MONDAY THROUGH WED)...
SURFACE BOUNDARY PUSHES ACROSS NCNTRL AND WCNTRL MN LATE THIS
EVENING /FM 06 TO 09Z/ WITH MOST OF THE FA SEEING INCREASING
NORTHWESTERLY FLOW... WITH A MUCH MORE STABLE AND DRYING AIRMASS
FOLLOWING THE FROPA. SOME RESIDUAL CONVECTION AND SHOWERY CONDITIONS
REMAINS POSSIBLE ACROSS THE LAKE OF THE WOODS AREA INTO EARLY
MORNING WITH DEEPENING LOW PRESSURE POSSIBLE OVER THE ARROWHEAD.

MONDAY SHOULD SEE GENLY FAIR SKIES AND LIGHT NORTHERLY FLOW AND A
SLIGHTLY DRIER AIRMASS... KEEPING HEAT INDICES AND TEMPERATURES
GENLY IN THE MIDDLE 80S. SEASONABLY MILD AND DRY CONDITIONS WILL
PERSIST OVERNIGHT INTO EARLY TUESDAY... AS A SURFACE HIGH PRESSURE
RIDGE TRANSITS THE AREA. OVERALL AIRMASS TEMPERATURES WILL REMAIN
QUITE WARM AS AN H5 RIDGE CONTINUES TO BUILD INTO THE WESTERN DKTAS
FROM MONDAY INTO TUESDAY.

BY MIDDAY TUESDAY... SOUTHERLY RETURN FLOW WILL DEVELOP AHEAD OF THE
NEXT APPROACHING SHRTWV TROF... THIS ONE CURRENTLY PROJECTED TO
OVERTOP THE MID LVL RIDGE ALG THE MT/ND BORDER AND RIDE A NW FLOW
PATTERN INTO EASTERN ND AND NWRN MN LATE ON TUESDAY INTO EARLY
WEDNESDAY.

WEDNESDAY COULD SEE GENLY FAIR... BUT WARM AND HUMID CONDITIONS
PERSISTING. MODEL GUIDANCE SHOWS THE H5 RIDGE FLATTENING A BIT ON
WEDNESDAY IN RESPONSE TO A SOMEWHAT STRONGER SHRTWV TROF DIGGING
INTO THE NORTHERN ROCKIES... SIGNALING A TRANSITION TO A SOMEWHAT
COOLER AND WETTER PATTERN FOR THE LATE WEEK PERIOD.

LONG TERM (WED NITE THROUGH SUN)...
CWFA REMAINS ON THE EAST LIMB OF UPPER RIDGE WITH PREVALENT
WEST/NORTHWEST FLOW. ABOVE AVERAGE TEMPERATURE REGIME WILL
TRANSITION TO BELOW AVERAGE LATE IN EXTENDED WITH POTENT UPPER
WAVE...ADVERTISED FOR SOME TIME...EXPECTED TO PUSH STRONG EARLY
AUGUST FRONT THROUGH THE CWFA.

A WAVE MOVING ALONG BAROCLINIC ZONE WEDNESDAY WILL PAIR WITH LOW
LEVEL WAA AND MOISTURE SURGE ALONG/AHEAD OF FRONT TO PRODUCE
CONVECTIVE COMPLEX ACROSS THE VALLEY REGION.  DESPITE THE WIND SHIFT
VERY WARM AIRMASS WILL FOLLOW BOUNDARY SO EXPECT LITTLE CHANGE IN
TEMPERATURES. DEPENDING ON SPEED OF BOUNDARY...BEST RISK OF RAIN
SHOULD BE DONE BY LATE IN THE DAY.

HIGH PRESSURE EXPECTED OVER THE REGION ON THURSDAY....RESULTING IN
LOWEST RISK FOR PRECIPITATION. MUCH STRONGER UPPER WAVE AND FRONT
WILL IMPACT AREA ON FRIDAY WITH VARIOUS SOLUTIONS ALL FORECASTING
ANOTHER CONVECTIVE COMPLEX AT VARIOUS TIMES OF THE DAY. COOLER
TEMPERATURES WILL FOLLOW ON SATURDAY...ANY POPS REFLECTIVE OF
DESTABILIZATION ATTRIBUTABLE TO COOL POOL ALOFT. HIGH PRESSURE
BUILDS BACK IN SUNDAY TO END NEXT WEEKEND ON A DRY NOTE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/GUST
Hazardous weather outlook, Jul 29, 3:59 AM CDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 AM CDT SUN JUL 29 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
359 AM CDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA LATER THIS AFTERNOON INTO THE
EVENING HOURS. IT APPEARS THE MAIN HAZARD WILL BE STRONG WINDS
ALONG WITH SOME LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES EXIST TUESDAY NIGHT INTO WEDNESDAY AND AGAIN
LATE THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jul 29, 8:11 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT SUN JUL 29 2012

NDZ038-300145-
BARNES ND-
811 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 845
PM CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES WEST OF VALLEY CITY...MOVING TO THE EAST AT 50
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
VALLEY CITY AROUND 820 PM CDT.
ORISKA AROUND 835 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 282 AROUND 810 PM CDT...AND MILE MARKER 305 AROUND 835 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4706 9771 4676 9772 4680 9841 4707 9840
TIME...MOT...LOC 0111Z 271DEG 42KT 4691 9817

EWENS
Local storm report, Jul 29, 8:36 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
836 PM CDT SUN JUL 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             VALLEY CITY             46.92N 98.01W
07/29/2012  E0.75 INCH       BARNES             ND   PUBLIC

&&

JAM
Special weather statement, Jul 29, 8:57 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
857 PM CDT SUN JUL 29 2012

NDZ027-300230-
GRAND FORKS ND-
857 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL
930 PM CDT...

AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR LARIMORE...OR 23 MILES WEST OF GRAND FORKS...MOVING
TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THIS
STORM HAS PRODUCED PEA SIZED HAIL

THE STORM WILL BE NEAR...
GRAND FORKS AFB AND EMERADO AROUND 905 PM CDT.
GRAND FORKS AND THOMPSON AROUND 930 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 129 AROUND 930 PM CDT...AND MILE MARKER 140 AROUND 925 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4800 9713 4774 9694 4781 9765 4799 9763
TIME...MOT...LOC 0156Z 275DEG 28KT 4789 9749

EWENS
Special weather statement, Jul 29, 8:58 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
858 PM CDT SUN JUL 29 2012

MNZ005-006-300300-
LAKE OF THE WOODS MN-ROSEAU MN-
858 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROSEAU AND WESTERN LAKE
OF THE WOODS COUNTIES UNTIL 1000 PM CDT...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 18 MILES NORTHWEST OF ROSEAU...MOVING TO THE EAST-SOUTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ROSS AROUND 905 PM CDT.
ROSEAU AROUND 920 PM CDT.
SALOL AROUND 935 PM CDT.
WARROAD AROUND 950 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4905 9494 4871 9512 4890 9618 4901 9609
      4901 9516 4912 9516 4913 9515
TIME...MOT...LOC 0158Z 291DEG 29KT 4907 9592

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:58 PM CDTSpecial Weather StatementFGFRoseau62 min
Jul 29, 9:13 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau62 min
Jul 29, 9:37 PM CDTSevere Thunderstorm WarningFGFPolk53 min
Jul 29, 10:14 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau61 min
Jul 29, 10:29 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.